Alert archive / Arkansas / Tornado Warnings in 2020
Tornado Warning 46, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Aug 27, 2020, 8:12 PM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2020, 8:12 PM CDT (01:12 UTC)
- Expired
- Aug 27, 2020, 9:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Craighead County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 101 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 8:33 PM CDT | TSTM WND DMG | Egypt, AR | SEVERAL TREES DOWN IN THE EGYPT AREA. |
| Aug 27, 8:33 PM CDT | TSTM WND DMG | Egypt, AR | SEVERAL TREES DOWN IN THE EGYPT AREA BLOCKING HIGHWAY 91. |
| Aug 27, 8:40 PM CDT | TSTM WND DMG | Jonesboro, AR | POWERLINES DOWN ALONG NETTLETON, MATTHEWS, AND AIRPORT ROADS. |
| Aug 27, 9:00 PM CDT | TSTM WND DMG | 3 Nnw Jonesboro, AR | LARGE TREE ON MOBILE HOME OFF OF DUNCAN ROAD. |
| Aug 27, 9:00 PM CDT | TSTM WND DMG | 4 Ese Jonesboro, AR | POWER POLE AND LINES DOWN AT COMMERCE DRIVE AND I-555. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 3:47 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WFUS54 KMEG 280112
TORMEG
ARC031-111-280200-
/O.NEW.KMEG.TO.W.0046.200828T0112Z-200828T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
812 PM CDT Thu Aug 27 2020
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Western Craighead County in eastern Arkansas...
North central Poinsett County in eastern Arkansas...
* Until 900 PM CDT.
* At 812 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Harrisburg, moving north at 50
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Jonesboro, Harrisburg, Bono, Cash, Egypt, Greenfield, Hergett, Apt,
Herman, Valley View, Dryden, Farrville, Dorothy, Winesburg,
Gilkerson, Otwell, Cary, McCormick, Herndon and Craighead Forest
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3589 9102 3588 9087 3591 9087 3597 9061
3597 9059 3559 9058 3557 9072 3588 9103
TIME...MOT...LOC 0112Z 169DEG 44KT 3561 9067
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
KRF2 follow-up statements
729
WWUS54 KMEG 280133
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
833 PM CDT Thu Aug 27 2020
ARC111-280143-
/O.CAN.KMEG.TO.W.0046.000000T0000Z-200828T0200Z/
Poinsett AR-
833 PM CDT Thu Aug 27 2020
...THE TORNADO WARNING FOR NORTH CENTRAL POINSETT COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for eastern
Arkansas.
LAT...LON 3589 9102 3588 9087 3591 9087 3597 9062
3597 9059 3596 9059 3571 9062 3571 9081
3588 9103
TIME...MOT...LOC 0133Z 169DEG 44KT 3587 9073
$$
ARC031-280200-
/O.CON.KMEG.TO.W.0046.000000T0000Z-200828T0200Z/
Craighead AR-
833 PM CDT Thu Aug 27 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WESTERN
CRAIGHEAD COUNTY...
At 833 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Bono, moving north at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Jonesboro, Bono, Cash, Egypt, Apt, Herman, Valley View, Dryden,
Farrville, Dorothy, Winesburg, Gilkerson, Cary, Herndon and Craighead
Forest Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3589 9102 3588 9087 3591 9087 3597 9062
3597 9059 3596 9059 3571 9062 3571 9081
3588 9103
TIME...MOT...LOC 0133Z 169DEG 44KT 3587 9073
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
KRF602
WWUS54 KMEG 280142
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
842 PM CDT Thu Aug 27 2020
ARC031-280200-
/O.CON.KMEG.TO.W.0046.000000T0000Z-200828T0200Z/
Craighead AR-
842 PM CDT Thu Aug 27 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WESTERN
CRAIGHEAD COUNTY...
At 842 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Jonesboro, moving north at 40
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Jonesboro, Bono, Cash, Egypt, Apt, Herman, Valley View, Dryden,
Dorothy, Winesburg, Gilkerson, Herndon and Craighead Forest Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3589 9102 3588 9087 3591 9087 3597 9062
3597 9059 3596 9059 3574 9064 3572 9079
3588 9103
TIME...MOT...LOC 0142Z 167DEG 35KT 3582 9075
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
KRMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Aug 27, 6:50 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 27, 6:50 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
650 PM CDT Thu Aug 27 2020
.UPDATE...
See the 00z aviation discussion.
&&
.PREV DISCUSSION... /issued 212 PM CDT Thu Aug 27 2020/
DISCUSSION...
The first band from tropical system Laura is now moving into
Southern portions of the Midsouth. Laura is expected to continue
to weaken as it tracks across East Arkansas tonight and into
Southeast Missouri around sunrise. It should lose most of its
tropical characteristics overnight but will still pose the threat
of flooding as well as short lived tornadoes. Winds overnight are
expected to be sustained between 20 and 30 mph with gusts 35-40
mph possible. Sustained strong winds along with saturated soil
from heavy rain may create conditions that allow trees to fall even
with below severe thunderstorm wind criteria. Additionally,the
East side of weakening tropical systems are notorious for
producing short lived tornadoes. A Tornado watch is in place for
portions of East Arkansas and Northwest Mississippi. Additional
watches are likely tonight and tomorrow. The Storm Prediction
center has much of North Mississippi in a slight risk for severe
thunderstorms tonight and much of the Midsouth tomorrow.
Shortly after sunrise Laura will turn to the East and begin to
track along the Kentucky, Tennessee state line. Even though Laura
is expected to continue to weaken, due to the proximity of its
surface low, winds could remain an issue through the day,
especially across Northern portions of the Midsouth. Wind
advisories remain in effect for much of the Midsouth through
tomorrow afternoon. Additionally locally heavy rain is possible.
The heaviest rain is expected to fall across East Arkansas, the
Missouri Bootheel and along the Tennessee/Kentucky state line. 2-4
inches is expected with isolated amounts up to 6 inches possible.
WPC has outlined much of the Midsouth for a slight or Marginal
risk of excessive rainfall. Flash flood watch remains in effect
through tomorrow evening.
Over the weekend into next week, we look to remain in a wet
pattern. Saturday a cold front is expected to approach to
Midsouth, likely stalling and lingering into early next week. Weak
Northwest flow will transition to zonal flow into early next week.
Several impulses transitioning through the mean flow will likely
result in multiple rounds of showers and thunderstorms. High
temperatures should remain in the 80s over the weekend well into
next week.
30
&&
.AVIATION...
/00z TAFs/
Tropical Storm Laura continues to move north across AR and the
initial rainband is affecting portions of eastern AR and northwest
MS, approaching MEM. Gusty winds and spin-up tornadoes are
possible within these bands in addition to tempo IFR CIGS and
visibility. Ceilings are expected to deteriorate overnight and
continue between 1-3 kft through tomorrow afternoon. There will
likely be some breaks in the cloud deck, but confidence in
when/where this will occur is low.
Winds will continue to increase this evening, with gusts over 30
kts at JBR and MEM tonight and early Friday. East and southeast
winds will veer around the dial, eventually becoming southwest as
the remnant circulation moves across the northern portion of the
CWA. Wind shear will also be an issue through the period as winds
at 2000 ft are in the 40-50 kt range.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
Francis.
Wind Advisory until 4 PM CDT Friday for Lee AR-Phillips-St.
Francis.
Wind Advisory from midnight tonight to 4 PM CDT Friday for Clay-
Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett.
Flash Flood Watch through late Friday night for Mississippi.
MO...Wind Advisory from midnight tonight to 4 PM CDT Friday for
Dunklin-Pemiscot.
Flash Flood Watch through late Friday night for Dunklin-Pemiscot.
MS...Flash Flood Watch through Friday evening for Coahoma-Quitman-
Tallahatchie-Tunica.
Wind Advisory until 4 PM CDT Friday for Coahoma-Panola-Quitman-
Tallahatchie-Tate-Tunica.
Wind Advisory from midnight tonight to 4 PM CDT Friday for
DeSoto-Marshall.
Flash Flood Watch through late Friday night for Alcorn-Benton MS-
DeSoto-Lafayette-Marshall-Panola-Prentiss-Tate-Tippah-
Tishomingo-Union.
TN...Wind Advisory from midnight tonight to 4 PM CDT Friday for Dyer-
Lake-Lauderdale-Obion-Shelby-Tipton.
Flash Flood Watch through late Friday night for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory from 7 AM to 7 PM CDT Friday for Carroll-Chester-
Crockett-Fayette-Gibson-Hardeman-Haywood-Henderson-Henry-
Madison-Weakley.
&&Hazardous weather outlook, Aug 27, 2:33 PM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 233 PM CDT Thu Aug 27 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-282145- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 233 PM CDT Thu Aug 27 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Slight Risk for severe thunderstorms over the delta of east Arkansas and northwest Mississippi, through sunrise Friday. There is a Marginal Risk to the east and northeast of this area. The potential for short-lived tornadoes will increase over east central Arkansas this evening. The tornado potential will expand north and and slightly east during the overnight hours. In addition to the tornado risk, strong winds and flash flooding are expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is Slight Risk for severe thunderstorms for all the Midsouth on Friday. Short-lived tornadoes will be possible, accompanied by flash flooding and damaging winds. The tornado threat will expand from Memphis metro area Friday morning, through west Tennessee and north Mississippi during the afternoon. Additionally straight line winds are expected to be sustained between 20 and 30 mph with gusts over 35mph. Trees may be more vulnerable to falling because of saturated soils. Strong winds and flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through Friday evening. Please pass storm reports to local law enforcement, SKYWARN communication channels or directly to the National Weather Service via the NWS Memphis webpage or via social media.
In the hours before
Local storm report, Aug 27, 7:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
738 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 10 W COLT 35.13N 90.99W
08/27/2020 ST. FRANCIS AR AMATEUR RADIO
REPORT OF 2 TREES DOWN NEAR THE PINE TREE COMMUNITY.
&&
SGWLocal storm report, Aug 27, 8:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM NON-TSTM WND DMG 3 SSW BONO 35.86N 90.81W
08/27/2020 CRAIGHEAD AR LAW ENFORCEMENT
LARGE TREE DOWN BLOCKING COUNTY ROAD 118 NEAR BONO.
&&
MJLocal storm report, Aug 27, 8:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 3 NW DUNDEE 34.55N 90.49W
08/27/2020 TUNICA MS EMERGENCY MNGR
POWER POLE DOWN ON DUNDEE RD.
&&
MJLocal storm report, Aug 27, 8:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
808 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG NORTH TUNICA 34.70N 90.38W
08/27/2020 TUNICA MS EMERGENCY MNGR
LARGE TREE DOWN ON HOME IN THE 1100 BLOCK OF PRITCHARD
RD.
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:00 PM CDT | Flash Flood Warning | MEG | Cross, Lee, St. Francis | 3 hr |
| Aug 27, 7:00 PM CDT | Tornado Warning | MEG | Lee, St. Francis | 30 min |
| Aug 27, 7:09 PM CDT | Tornado Warning | MEG | Cross, Poinsett | 36 min |
| Aug 27, 7:52 PM CDT | Tornado Warning | MEG | Cross, Poinsett | 38 min |
| Aug 27, 7:57 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 35 min |
| Aug 27, 8:47 PM CDT | Tornado Warning | MEG | Craighead, Mississippi, Poinsett | 43 min |
| Aug 27, 8:52 PM CDT | Tornado Warning | MEG | Craighead, Greene | 23 min |
| Aug 27, 8:53 PM CDT | Flash Flood Warning | MEG | Crittenden | 3 hr |
| Aug 27, 9:10 PM CDT | Flash Flood Warning | MEG | Craighead, Cross, Poinsett | 3 hr |
| Aug 27, 9:12 PM CDT | Tornado Warning | MEG | Craighead, Greene | 48 min |
| Aug 27, 9:49 PM CDT | Tornado Warning | MEG | Clay, Greene | 23 min |
| Aug 27, 10:29 PM CDT | Tornado Warning | MEG | Clay, Mississippi | 31 min |
| Aug 27, 10:59 PM CDT | Tornado Warning | MEG | Clay | 23 min |
| Aug 28, 9:36 AM CDT | Areal Flood Advisory | MEG | Cross | 3 hr |
| Aug 28, 4:45 PM CDT | Heat Advisory | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lee and 4 more | 26 hr |
Nearby
Tornado Warnings in Arkansas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.